Two-part asthma question
August 13, 2012 9:03 AM   Subscribe

Two asthma questions.

I have cough-variant asthma. I was only diagnosed in late January/early February, so I'm still trying to figure out what triggers it and how to manage it, etc.

1) The last two times I've had a quasi-asthma attack (and I've only had three, total), they were triggered by a coughing fit that was triggered by vinegar. First time, cucumbers marinated in (red wine) vinegar made me cough. After three or four coughs, I couldn't inhale and started wheezing. Second time, it was barbecue sauce containing a healthy dose of apple cider vinegar, and it had not fully reduced. Same kind of coughing fit as above.

Is vinegar a known asthma trigger? Or, is it that swallowing vinegar the wrong way makes me cough rather violently, which triggers a reaction? The only bits of info I can find about vinegar and asthma are a) apple cider vinegar cures asthma (not true, in my case), and b) sulfites in balsamic vinegar can cause reactions in some people (balsamic hasn't been a problem for me, and I'm not sensitive to sulfites).

Is this a Thing? Or a personal quirk? Or a red herring?

2) A little over a week ago my doctor added a Serevent inhaler to my regimen. (I already take Asmanex.) In that week, I think my lungs have started to feel quite a bit better. Yay! But, it gives me the shakes something awful, and makes me feel generally crappy. It's not as bad as it was the first day (when I had a hard time holding a pen and eating from a fork), but hasn't completely gone away.

If you've taken Serevent, do the shakes subside? Is it something I should wait out? I'm relieved to find that, after eight months, something DOES work, and I have more hope now. I'm just not sure if I should stick with this one, or ask my doctor for an alternative. Waiting to use it after I eat in the morning seems to make things a little better, by the way.

I'm inclined to stay on it if I hear that other folks' side effects subsided -- if for no other reason that it was kind of expensive (and hey, seems to be working).

Thanks!

Love,
wheezy
posted by mudpuppie to Health & Fitness (8 answers total)
 
GERD can be a coughing/lung issues trigger. Apparently it's not really the same thing as asthma?

Have you had the horrible asthma test where they give you vaporized asthma triggering chemicals to see if it's actually asthma and not GERDy stuff? I had no idea this was actually A Thing, but after ~15 years of asthma my doctor just made me take it last month when I was having inhaler-resistant attacks. (Turns out my inhaler was just expired and I am an idiot.)
posted by elizardbits at 9:07 AM on August 13, 2012


Oh, right, and my point was that vinegar could be a GERD trigger.
posted by elizardbits at 9:07 AM on August 13, 2012


GERD can definitely cause coughing, but wheezing comes from the lower airways and could not be related to reflux unless you aspirated the liquid into your lungs.
posted by treehorn+bunny at 9:11 AM on August 13, 2012


I'm a long-time asthmatic and I've never heard of vinegar as an asthma trigger although who knows. On the other hand, vinegar is one of those inherently fume-y substances that could trigger coughing in anyone if breathed in too abundantly. Perhaps it's not the vinegar per se that triggered your asthma attack but the coughing itself. In other words, the vinegar caused you to cough, and if you hadn't been asthmatic you would have just coughed a few times and that would have that--but being asthmatic the coughing triggered an attack.

As for the shakes: I take salmeterol in my Advair and it's never given me the shakes, so I can't give you helpful feedback there.
posted by yoink at 9:49 AM on August 13, 2012


As mentioned, gastroesophageal reflux disease can cause coughing which, in turn, can trigger your asthma. Pretty much anything that can cause you to cough can trigger your asthma. Laughing too much can result in me needing to take a hit of my Albuterol. Do you have a minor allergy to those things? If I consume something that makes my throat itch a bit, it can be enough to trigger my asthma.

Tremors are usually a regular side-effect of asthma medication. They shouldn't last long, but if they become a hindrance, then I'd talk to your doctor. They shouldn't be so bad that you can barely hold a pen. The only time I ever get the tremors anymore is if I've taken too many hits of my inhaler (which is a "rescue" inhaler, not a preventative inhaler, so it's easy to "overdose" when you're panicking and being careless). Tremors were never anything I've worried too much about, and I've been using asthma medication since 1992. There's a possibility after taking your medication for a while the tremors will stop (like they did for me), but I'd still talk to your doctor, just to be safe, because tremors that bad aren't something I've experienced while on any of the numerous asthma medications I've taken.

Also, if you're looking for something that's cheap to aid your asthma, I'd look into a nebulizer. My current one was $50, and the medication for it comes in boxes of 25 plastic vials, and I believe I got about five boxes for $10 (I have shitty health care, so you might be able to get a nebulizer for less than what I was charged). They're pretty good to have when you're at home and your asthma starts acting up. They aren't preventative, though, and I'm guessing your doctor would prefer you use something to prevent attacks rather than something to treat them, but it's always nice to have something extra to treat an attack when you do get one and you don't happen to have a rescue inhaler for whatever reason. My doctor kept insisting I shouldn't need anything at all to treat an attack because I can "prevent" them using other medication, but I've used preventative medication in the past and still needed something to treat attacks. I wouldn't give up a rescue inhaler for a nebulizer, but since I live off of sample inhalers because Jesus Christ, inhalers these days are expensive, it's nice to have something on the side I can afford that can be used when things get bad and my samples run out.
posted by Redfield at 10:43 AM on August 13, 2012


I already have a nebulizer for use when my symptoms are acute. The Serevent is meant as a more long-term treatment/preventative.
posted by mudpuppie at 11:05 AM on August 13, 2012


Regarding the vinegar, I find that anything fumey or aerosolized is a trigger for my asthma.

I use Seretide, which, like Serevent, contains salmeterol xinafoate as an active ingredient (Seretide just has an added steroid component). Salmeterol is a long-acting beta2-adrenergic receptor agonist (LABA), and I'm pretty sure that it's responsible for the tremor. I've used Serevent for eight years now and my hands still shake pretty badly. It's noticeable enough that people have remarked on it.

I think that any other beta2-adrenergic receptor agonist you might try is likely to give you the same issue. I also get shaky from my salbutamol rescue inhaler. Salbutamol is also a beta2-adrenergic receptor agonist, though with a shorter duration of action than salmeterol.

Unfortunately, nothing works for me quite as well as Seretide does, and I'm willing to deal with the tremor if it means being able to breathe.
posted by easy, lucky, free at 2:38 PM on August 13, 2012


I have the same problem with Seretide. My doc prescribes a higher steroid dosage one so I only take 1 hit rather than 2. I get the same amount of steroids and a lower amount of the bronchodialtor. I'm stupidly sensitive to medications. Nebulized albuterol once sent my heart rate close to 200. Good thing I was in the ER at the time and they were monitoring me.
posted by kathrynm at 5:09 PM on August 13, 2012


« Older How can we help our son know his father?   |   Tingling fingers and toes, difficulty taking hot... Newer »
This thread is closed to new comments.